Oklahoma, 2017Damaging Wind in Oklahoma, July 28, 2017
July 28, 2017 · NWS OUN · 1 event in 1 county or zone
A few isolated storms formed in south central Oklahoma near a stalled front on the evening of the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated storms formed in south central Oklahoma near a stalled front on the evening of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 5:32 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 28, 5:32 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
632 PM CDT Fri Jul 28 2017
.DISCUSSION...
The 00Z aviation discussion follows....
&&
.AVIATION...
A few thunderstorms have once again formed over parts of Oklahoma
this afternoon, in an area of weak convergence at low levels of
the atmosphere. Storms are expected to be scattered across
Oklahoma and north Texas through the evening, gradually
diminishing toward 06Z. The probability of storms occurring at any
given TAF site is too low at this point to warrant inclusion in
the TAFs. Scattered showers/thunderstorms will probably form yet
again Saturday afternoon, but are expected to be confined to
western/southwestern Oklahoma and adjacent parts of Texas. Again,
the probability of storms at any given TAF site is too low to
mention.
Short-range models suggest the possibility of a repeat of this
morning's patches of low clouds over north-central Oklahoma, but
over a smaller area. Have included this in the KPNC TAF, but
confidence is not particularly high that the clouds will actually
form.
Winds should change very little over the next 24 hours, generally
steadily flowing from the northeast at about 10 kt, with
occasional gusts around 15 kt during the day. Of course, winds
will be highly variable in speed and direction in the vicinity of
thunderstorms and even a few of the rain showers.
CmS
&&
.PREV DISCUSSION... /issued 252 PM CDT Fri Jul 28 2017/
DISCUSSION...
Isolated to scattered showers and storms will be possible through
this evening across portions of the fa. The highest chances are
along the Red River near the front that sagged further south
today. Strong winds and heavy downpours will be a concern with the
strongest storms.
The upper flow will be northerly over the weekend. Most of the
area will remain dry this weekend except for some low rain chances
in western parts of the fa. Models show convection developing on
the High Plains that could move into far western portions of the
fa.
Models show the upper flow becoming more northwesterly next week
with a shortwave moving across the region. This will cause rain
chances to spread east across the area, but highest chances will
remain over western and southern parts of the fa.
Cooler temperatures are expected this weekend into next week with
highs in the 80s and maybe even a few 70s in some locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 92 68 88 / 10 10 0 0
Hobart OK 73 94 70 92 / 30 20 10 20
Wichita Falls TX 75 96 72 93 / 30 20 10 10
Gage OK 68 91 67 86 / 20 20 20 30
Ponca City OK 67 89 66 84 / 10 10 0 0
Durant OK 74 92 70 89 / 30 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
23/26/23
Hazardous weather outlook, Jul 28, 10:58 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1158 AM CDT Fri Jul 28 2017
OKZ004>048-050>052-TXZ083>090-291015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Fri Jul 28 2017
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this afternoon
and evening across part of southern Oklahoma and western north
Texas.
The risk area is generally along and south of a line from Altus to
Lawton to Sulphur and Atoka. The most likely time for severe
storms will be from 4 pm through 9 pm.
A cold front will continue to move slowly south across southern
Oklahoma and western north Texas this afternoon and evening. Hot
temperatures and rather high humidity along front will result in
moderate instability. Deep layer shear will remain very weak,
therefore the main weather hazard will be damaging outflow winds
from the stronger storms. Wind gusts over 70 mph are possible.
Areas of locally heavy rainfall will also be possible.
Heat...
Heat index values will approach 105 across parts of southern
Oklahoma and western north Texas this afternoon. Cooler and drier
air will filter into the region on Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
.Thunderstorms...
Thunderstorm chances will continue through early next week across
portions of Oklahoma and western north Texas. The highest chances
will be confined across western Oklahoma and adjacent parts of
western north Texas, especially Sunday night into Monday. Heavy
rainfall and strong, gusty winds will be possible with some
thunderstorms.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 28, 5:12 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
612 PM CDT FRI JUL 28 2017
OKZ030-282345-
Pottawatomie OK-
612 PM CDT FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie County
Until 645 PM CDT...
AT 611 PM CDT, a strong thunderstorm was located near Shawnee, moving
south-southeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
LAT...LON 3540 9707 3543 9692 3518 9679 3516 9704
TIME...MOT...LOC 2311Z 346DEG 14KT 3535 9698
..speg.
Special weather statement, Jul 28, 5:39 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
639 PM CDT FRI JUL 28 2017
OKZ030-290015-
Pottawatomie OK-
639 PM CDT FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie County
Until 715 PM CDT...
AT 638 PM CDT, a strong thunderstorm was located over Brooksville,
moving south-southeast at 20 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
LAT...LON 3526 9704 3527 9691 3500 9682 3498 9704
TIME...MOT...LOC 2338Z 350DEG 19KT 3521 9697
..speg.
Thunderstorm Wind, Johnston
- When
- July 28, 6:18 PM CST
- Where
- Johnston County, 2.76 mi N of Folsom
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -96.420
Roof damage to the sundown trailer facility caused by a thunderstorm downburst.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28 to 31, 20175 deaths · 1 event
- Lightning Strike in Florida, July 28, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in West Virginia, July 28 to 29, 2017$3.2 million · 17 events
- Flash Flooding and Flooding in Pennsylvania, July 28 to 29, 2017$269,000 · 52 events
- Flash Flooding and Flooding in West Virginia, July 28 to 29, 2017$1.8 million · 8 events
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 20174 injured · $10 · 50 events
- Flash Flooding in Ohio, July 28 to 29, 2017$100,000 · 2 events
- Flooding and Heavy Rain in Delaware, July 28 to 29, 201734 events
- Flash Flooding and Flooding in Maryland, July 28 to 29, 201733 events
- Flash Flooding and Hail in Arizona, July 28, 2017$31,000 · 50 kt wind · 6 events
- Flash Flooding and Flood in Tennessee, July 28, 2017$20,000 · 13 events
- Flash Flood and Heavy Rain in North Carolina, July 28 to 29, 201726 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716956.